Author Affiliation: Department of Neurology, Long Island College Hospital, Brooklyn, New York.
The main focus of Robottom et al1 in their recent review article was drug-induced movement disorders. However, I would like to comment on 2 issues related to their article that were of concern to me. The first concern is the statement in their review that neuroleptic malignant syndrome is associated with “fever.” Fever is an elevation of normal body temperature as a result of an increase in the hypothalamic thermoregulatory set point. The genesis of fever starts with the production of endogenous cytokines, which interact with the preoptic/anterior hypothalamic area, inducing prostaglandin E2, which stimulates thermogenesis to keep up with the higher shift of the thermoregulatory set point in the hypothalamus.2 The patients with neuroleptic malignant syndrome are hyperthermic but not febrile. Pathogenesis of hyperthermia is distinct from fever. The hypothalamic set point is unchanged in drug-induced hyperthermia, which develops with the use of antipsychotics and serotoninergic antidepressants. The elevation of body temperature results from an imbalance between heat generation and heat dissipation and occurs when heat-generating processes exceed normal heat-losing processes.2-5 Misdiagnosing hyperthermia as fever is risky since drug-induced hyperthermia can be life threatening if not recognized and treated properly.4 Antipyretic medications, by interfering with prostaglandin production, successfully lower the hypothalamic set point in the case of fever and allow body temperature to return to normal. In hyperthermia, antipyretic medications are completely ineffective and lowering the hypothalamic set point makes no difference because what is causing the elevated temperature is not a higher shift of the thermoregulatory hypothalamic set point. The effective treatment of hyperthermia linked to neuroleptic malignant syndrome depends on early clinical recognition, prompt withdrawal of the neuroleptic agents, supportive measures, temperature reduction by cooling the patient, and pharmacology therapies including dantrolene sodium and/or bromocriptine mesylate.5 Accurate recognition of hyperthermia can also avoid the unnecessary use of antipyretic medications and antibiotics and prevent neurological injuries that may not necessarily be transient and can lead to death.5
Roohi FF. Hyperthermia and Jaw Opening in Drug-Induced Movement Disorders. Arch Neurol. 2012;69(2):279. doi:10.1001/archneurol.2011.1107
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: